Hungover on Depakote

Have you ever felt like this? I have. I do right now. No, I don’t drink and never have. I also don’t do illegal drugs. I did do something almost as stupid, however. Today while getting ready to take an Ibuprofen for a headache, I realized it was time for my son’s afternoon dose of Depakote. ( He takes it for his mood disorder, but it is commonly used for epilepsy.) I got it out while talking to my husband, putting some dishes away, and just generally being distracted.

I admit when I worked as a Registered Nurse I made a med error one time. Only once. It shook me up so badly that I would give a med to the wrong patient by not following the five checks required for giving meds, that I was extremely careful to never do that again…until today. But I digress…

As I chatted with my husband I had Ben’s Depakote in my hand. I filled a cup with water for him and then – drumroll please – absentmindedly put his med in my mouth and swallowed it. I’m sure I was thinking of taking the ibuprofen, and while distracted, didn’t even pay attention to what I was doing until it went down. And then I instantly thought, “#$&*! I just swallowed Ben’s Depakote!”

I called the pharmacist immediately, wondering if gagging myself and bringing it back up would be a good idea. When I told her what I did, she started laughing. Yeah, it did seem pretty funny if you weren’t the one who had just ingested it. She said, “Well, the good news is it won’t kill you. The bad news is, you are going to probably feel very sleepy and perhaps even dizzy tonight so don’t go driving anywhere.” She couldn’t have hit the nail on the head any better. Within about 20 minutes I was feeling really lousy. She continued to laugh as she told me of a  pharmacist once who was getting out Premarin to give to his wife and absentmindedly took it himself. Premarin, if you are not familiar with it, is for female hormone regulation. She claims he actually got hot flashes before it wore off.

I had to go lie down because I was feeling dizzy, but Jeff was leaving for a dance performance that Alyssa was in tonight. I saw her perform last night and it was his turn to go and we had already paid for the ticket. I was a bit concerned, but he got dinner started and headed out the door while I got kids situated in front of a movie as soon as they ate.

They sat and laughed through The Bee Movie while I dragged myself over to the computer to check on the half life of Depakote. SIX TO SIXTEEN HOURS??? I was not amused. It’s now been 7 hours and I am still feeling really gross. I’m exhausted but feeling naseous enough that I can’t sleep. So, what better thing to do than get up and blog about my idiocy!

I have to disagree with the pharmacist’s “good news, bad news” analysis, however. The bad news is I feel really, really rotten. The good news,  is that I will not feel depressed, nor will I have any epileptic seizures tonight. What more could I ask for?

Photo Credit

Advertisements

Leave a comment

Filed under Funnies, Medications

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s